Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 24, 2021Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 24, 2021, 5:33 PM CDT for Pecos County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 5:33 PM CDT (22:33 UTC)
Expired
May 24, 2021, 6:15 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 146 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS84 KMAF 242233
SPSMAF

Special Weather Statement
National Weather Service Midland TX
Issued by National Weather Service San Angelo TX
533 PM CDT Mon May 24 2021
 
TXZ075-242315-
Pecos TX-
533 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 615 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Sierra Madera, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Pecos
County.

LAT...LON 3055 10265 3070 10270 3088 10246 3063 10226
TIME...MOT...LOC 2232Z 244DEG 9KT 3065 10259 

$$

sn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 24, 2:03 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 24, 2:03 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Mon May 24 2021

.DISCUSSION...
Upper-level water vapor shows a shrtwv trof that has moved e of nrn
Baja and was crossing Chihuahua, MX where cloud vectors imply
upper- level divergence. Meanwhile the visible imagery shows an
MCV e of the Davis Mtns which looks to be drifting nwd. The MCV's
influence may be such that the upslope flow is increased across
the Upper Trans Pecos-SE NM and may be in close enough proximity
to the dryline to enhance convection, especially if lift from
aforementioned shrtwv trof arrives during or close to the diurnal
heating maxima. The high end sct PoPs we currently have fcst thru
00Z/Tue look to be on the high side and have lowered PoPs some in
the ern CWFA and in the GDP Mtns. The most favored area today is
from INVOF Davis Mtns into SE NM. This evening storms coming out
of SE-EC NM may eventually expand favoring the nrn PB. Storms
this afternoon/evening will be strong- severe with wind and hail
the primary concerns. Tue-Thu the dryline will remain in a wwd
position generally from SE NM-Upper Trans Pecos- bisecting Davis
Mtns at times. Flow aloft will remain sw, but somewhat weak at
times, despite this there will the threat for at least local
strong-severe storms with SB CAPEs above 1500 J/KG each day,
sometimes well above. NAM12 does develop isold-sct storms each
afternoon near along the 50-55 degree isodrosotherms, i.e., SE
NM-Trans Pecos. SW flow is likely to then move storms into at
least the wrn PB. As usual SB CINH will be an issue for storms
(outside of those developing in/near mtns), for example by Wed
NAMBUFR does show formidable cap, ergo 20-30 PoPs. Fri a shrtwv
trof will move across nrn NM/srn Co with an assocd surface front
possibly being the focus for tstms Fri PM across the nrn PB,
otherwise isold across the Lower Trans Pecos. Some indications of
mid-level ridging Sat-Sun with convective potential anchored to
the elevated heat sources. A slow moving mid-level trof is likely
to influence the convective potential in a positive way Mon-Tue.
Cluster analysis is supportive of this trend as well, mid-level
ridging could move e earlier on Sun providing an earlier opening
for convection, at least across the west. High temps will hold
mostly in the U80s- M90s, except hotter along the Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  88  66  89 /  30  10  20  10
Carlsbad                       61  94  62  95 /  20  10   0  20
Dryden                         69  92  70  92 /  30  20  20  10
Fort Stockton                  65  92  67  95 /  30  20  20  20
Guadalupe Pass                 60  88  64  89 /  10  10   0  10
Hobbs                          61  91  63  91 /  40  20  20  20
Marfa                          54  89  55  92 /  30  30  20  20
Midland Intl Airport           66  89  66  90 /  30  10  20  10
Odessa                         66  90  67  90 /  30  10  20  10
Wink                           66  94  67  96 /  40  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 24, 4:08 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
408 PM CDT Mon May 24 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-252115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
408 PM CDT Mon May 24 2021 /308 PM MDT Mon May 24 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the northern Permian
Basin and Western Low Rolling Plains until 11 PM CDT this evening.

Thunderstorms are possible this afternoon and tonight.  Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall. There is a slight risk
of severe storms, capable of producing large hail, damaging winds,
and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday and
Wednesday. Any severe storms that do develop will be accompanied by
large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is recommended. Please report any severe weather
to the NWS or local law enforcement.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 24, 4:56 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
456 PM CDT Mon May 24 2021

TXZ068-069-075-242245-
Pecos TX-Crane TX-Upton TX-
456 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...SOUTHEASTERN
CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of McCamey, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McCamey and Upton County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10209 3108 10236 3109 10255 3133 10254
      3124 10203
TIME...MOT...LOC 2155Z 204DEG 11KT 3112 10238

89
Special weather statement, May 24, 5:25 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland TX
Issued by National Weather Service San Angelo TX
525 PM CDT Mon May 24 2021

TXZ075-242300-
Pecos TX-
525 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS AND
SOUTHEASTERN CRANE COUNTIES UNTIL 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girvin, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Girvin.

LAT...LON 3091 10237 3106 10245 3109 10240 3108 10237
      3103 10228 3104 10223 3103 10221 3101 10219
      3101 10218 3099 10209
TIME...MOT...LOC 2225Z 238DEG 7KT 3103 10233

sn
Special weather statement, May 24, 5:30 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland TX
Issued by National Weather Service San Angelo TX
530 PM CDT Mon May 24 2021

TXZ045-242300-
Gaines TX-
530 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GAINES COUNTY UNTIL
600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paynes Corner, or 8 miles northwest of Seminole, moving north at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Seminole, Denver City, Higginbotham and Paynes Corner.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3271 10267 3268 10292 3296 10301 3296 10265
      3295 10264
TIME...MOT...LOC 2230Z 168DEG 10KT 3277 10279

sn
Special weather statement, May 24, 5:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland TX
Issued by National Weather Service San Angelo TX
533 PM CDT Mon May 24 2021

TXZ075-242315-
Pecos TX-
533 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 615 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Sierra Madera, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Pecos
County.

LAT...LON 3055 10265 3070 10270 3088 10246 3063 10226
TIME...MOT...LOC 2232Z 244DEG 9KT 3065 10259

sn

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:06 PM CDTSpecial Weather StatementMAF39 min
May 23, 7:15 PM CDTSpecial Weather StatementMAFLoving45 min
May 23, 7:26 PM CDTSpecial Weather StatementMAF49 min
May 23, 7:37 PM CDTSpecial Weather StatementMAFPresidio38 min
May 23, 7:39 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
May 23, 7:44 PM CDTSpecial Weather StatementMAFReeves46 min
May 23, 7:44 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
May 23, 7:46 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 23, 8:15 PM CDTSpecial Weather StatementMAFPresidio45 min
May 23, 8:26 PM CDTSevere Thunderstorm WarningMAFPresidio25 min
May 23, 8:30 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
May 23, 8:50 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 23, 9:03 PM CDTSevere Thunderstorm WarningMAFPresidio24 min
May 23, 9:05 PM CDTSpecial Weather StatementMAFBrewster40 min
May 23, 9:08 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
May 23, 9:26 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio34 min
May 23, 9:33 PM CDTAreal Flood AdvisoryMAFPresidio3 hr
May 23, 9:35 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 23, 9:58 PM CDTSpecial Weather StatementMAFBrewster32 min
May 23, 10:01 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio44 min
May 24, 4:24 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell51 min
May 24, 4:56 PM CDTSpecial Weather StatementMAFUpton49 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell39 min
May 24, 5:25 PM CDTSpecial Weather StatementMAFUpton35 min
May 24, 5:30 PM CDTSpecial Weather StatementMAFGaines30 min
May 24, 5:35 PM CDTSpecial Weather StatementMAFBrewster40 min
May 24, 5:40 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton65 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 24, 5:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 24, 5:50 PM CDTSpecial Weather StatementMAFCulberson40 min
May 24, 6:02 PM CDTSpecial Weather StatementMAFReeves43 min
May 24, 6:03 PM CDTSpecial Weather StatementMAFGaines42 min
May 24, 6:17 PM CDTSpecial Weather StatementMAFBrewster43 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min
May 24, 6:44 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 24, 6:46 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 24, 6:47 PM CDTSpecial Weather StatementMAFCulberson43 min
May 24, 6:49 PM CDTSpecial Weather StatementMAFYoakum41 min
May 24, 6:58 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 23, 8:03 PM CDTSpecial Weather StatementMAFEddy42 min
May 23, 8:18 PM CDTSevere Thunderstorm WarningMAFEddy42 min
May 23, 8:22 PM CDTSpecial Weather StatementMAFEddy38 min
May 23, 8:31 PM CDTSevere Thunderstorm WarningMAFEddy, Lea32 min
May 23, 8:59 PM CDTSpecial Weather StatementMAFEddy46 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.